Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 428, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 27, 2004, 4:05 PM CDT for Appanoose County, Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2004, 4:05 PM CDT (21:05 UTC)
- Expired
- Aug 27, 2004, 5:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Appanoose County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 272105 SVRDMX IAC007-272200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 406 PM CDT FRI AUG 27 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... APPANOOSE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 500 PM CDT * AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF CINCINNATI...OR ABOUT 44 MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF NUMA AROUND 410 PM CDT... NEAR CINCINNATI AROUND 415 PM CDT... NEAR CENTERVILLE MUNICIPAL AIRPORT AROUND 420 PM CDT... NEAR EXLINE AROUND 425 PM CDT AND NEAR MOULTON AROUND 435 PM CDT. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4089 9310 4058 9309 4060 9265 4089 9266 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:22 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 27, 2:22 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 222 PM CDT FRI AUG 27 2004 .SHORT TERM...TNGT THRU SUN NGT CONCERN RMNS TSTMS AND HVY RAIN TRENDS TNGT. UPR LVL JET EXTENDS FM SD INTO NRN GRTLKS AND ASSOCD RIGHT ENTRANCE RGN WL LIKELY AID CONVECTIVE DVLPMT INVOF IA/MO BORDER. PRIMARY SHRT WV AND FORCING LIFTING FM NE INTO SD...BUT WEAKER WVS IN SWLY FLOW ARE ALSO PRODUCING SOME WEAK QG FORCING INVOF FNTL BNDRY. 19Z SFC ANLYS SHOWS CDFNT FM KS ACRS SERN IA INTO WRN WI WITH WEAK UPSTREAM WV INVOF KTOP. MLCAPES 1500-3000 J/KG JUST S OF IA/MO BORDER WITH MINIMAL CINS SO DVLPMT SHOULD OCCUR SHRTLY. VISBLE STLT IMAGERY IS SHOWING CU BUILDING FM NERN KS INTO NWRN MO AND INTO IA JUST S OF KOXV AS WELL. XPC THIS AREA TO DVLP SHRTLY SPREADING INTO SERN IA AS SFC WV TRAVERSES FNT AND RIGHT REAR QUAD EFFECTS INCR. RUC SOUNDINGS NR KLWD SHOW MOST OF CAPE ABV 800 MB SO OUR EVENT MAY BE MORE ELEVATED. RUC 800-700 MB FRONTOGENETICAL FORCING AND THETA-E ADVCTN ENHANCE UVM OVR SERN IA 21Z-05Z. THESE FACTORS HAVE LEAD ME TO CONT CATEGORICAL POPS AND FLOOD WATCH. PWS APCHG 2 INCHES WITH DEEP WRM CLD LYR SO RAINFALL AMTS MAY AGN EXCEED AN INCH OR TWO IN A SHRT PD OF TIME IN LOCATIONS THAT SAW SVRL INCHES LAST NGT. MUCAPES 1500-2500 OVR SRN IA AND 0-6KM SHEAR AOA 35KTS SO WE COULD SEE A FEW LRG HAIL EVENTS ALG WITH HVY RAINS. DEEP FORCING LOOKS TO END SAT MRNG...SO HAVE ENDED POPS AT THAT TIME. SUN NGT SYS COMING ONSHORE ALG BC ATTM SHOULD DROP INTO TROF AND AMPLIFY SLGTLY PUSHING A WEAK CDFNT THRU THE NRN PLAINS AND UPR MS RVR VLY. HAVE ADDED CHC POPS ABT NERN HLF DRNG THAT PD. TEMP WISE GUIDANCE NOT TOO DISSIMILAR...BUT HAVE GONE JUST BLO ETA/GFS MOS COMPROMISE CONSIDERING XPCD COOL READINGS...SPCLLY MAXES. .LONG TERM...MON THRU FRI MDLS AND ASSOCD ENSEMBLES RMN IN SURPRISINGLY GOOD AGREEMENT THRU MUCH OF THE WORK WEEK WITH UPR LVL RDG CROSSING N CNTRL CONUS. PTN BEGINS TO BREAK DOWN SOMEWHAT AS WE APCH THE WEEKEND HWVR. ENSEMBLE SPREAD INCRS WITH UNCERTAINTIES ABT STRENGTH AND PSN OF SHRT WVS. OPERATIONAL RUNS SEEMS TO KEEP BEST LOW LVL JET DVLPMT AND ISENT LIFT JUST TO OUR N AND W WITH NEWD SYS MOVMT. H5 ENSEMBLE MEAN SUGGESTS SLOWER EWD MOVMT OF WRN CONUS TROF SO WL LEAVE FCST DRY FOR THE TIME BEING. TEMPS SOMEWHAT OF A CONCERN WITH AMT OF WRM UP IN QUESTION. ENSEMBLE GUIDANCE SPREAD LOW BUT CONSIDERING INCRG SLY FLOW WED-FRI WL GO TWRD HIGH END OF ENSEMBLE MEMBERS WHICH IS ABT A CATEGORY ABV CLIMO. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SERN CWA THIS EVE IAZ075-084>086-094>097 && SMALL
Hazardous weather outlook, Aug 27, 12:05 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1205 PM CDT FRI AUG 27 2004 IAZ075-084>086-094>097-281100- APPANOOSE-DAVIS-DECATUR-LUCAS-MAHASKA-MONROE-WAPELLO-WAYNE- 1205 PM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF AN OSKALOOSA TO CHARITON TO LAMONI LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORM ARE POSSIBLE OVER THE AREA LATE THIS AFTERNOON AND ARE LIKELY THIS EVENING. SEVERE STORMS SHOULD STAY SOUTH OF THE AREA BUT ISOLATED STORMS MAY PRODUCE MARGINALLY SEVERE HAIL VERY LATE THIS AFTERNOON OR THIS EVENING. HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. SINCE THE SOIL IS ALREADY SATURATED FROM PREVIOUS RAINFALL THIS WEEK...THE THREAT FOR FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING. IAZ061-062-073-074-081>083-092-093-281100- ADAMS-CLARKE-JASPER-MARION-POWESHIEK-RINGGOLD-TAYLOR-UNION-WARREN- 540 AM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE TORRENTIAL RAINFALL WHICH MAY PRODUCE LOCALIZED FLASH FLOODING. GUSTY WIND AND MARGINALLY SEVERE HAIL ARE A LESSER THREAT AND WOULD BE ISOLATED OCCURRENCES IF THEY OCCUR AT ALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION POSSIBLE THIS AFTERNOON AND EVENING. IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-281100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MADISON-MARSHALL-PALO ALTO- POCAHONTAS-POLK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 540 AM CDT FRI AUG 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SOME SMALL HAIL MAY OCCUR WITH THESE STORMS ALONG WITH GUSTY WINDS TO 45 MPH. HOWEVER...NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. COGIL
In the hours before
Local storm report, Aug 27, 1:45 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT FRI AUG 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG EXIRA 41.59N 94.88W
08/26/2004 AUDUBON IA LAW ENFORCEMENT
NUMEROUS TREES LIMBS DOWN.
&&
RPKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:02 PM CDT | Tornado Warning | DMX | Carroll | 43 min |
| Aug 26, 7:10 PM CDT | Tornado Warning | DMX | Boone | 50 min |
| Aug 26, 7:41 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 49 min |
| Aug 26, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 44 min |
| Aug 26, 7:49 PM CDT | Tornado Warning | DMX | Story | 41 min |
| Aug 26, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 37 min |
| Aug 26, 8:00 PM CDT | Tornado Warning | DMX | Boone | 30 min |
| Aug 26, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 41 min |
| Aug 26, 8:26 PM CDT | Tornado Warning | DMX | Story | 34 min |
| Aug 26, 8:29 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 46 min |
| Aug 26, 8:33 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 57 min |
| Aug 26, 8:36 PM CDT | Tornado Warning | DMX | Butler | 54 min |
| Aug 26, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 43 min |
| Aug 26, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 41 min |
| Aug 26, 9:17 PM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 6 hr |
| Aug 26, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 28 min |
| Aug 26, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Grundy | 40 min |
| Aug 26, 9:25 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 50 min |
| Aug 26, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 42 min |
| Aug 26, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 38 min |
| Aug 26, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 46 min |
| Aug 26, 10:07 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 38 min |
| Aug 26, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 44 min |
| Aug 26, 10:28 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Wayne | 47 min |
| Aug 26, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 41 min |
| Aug 26, 11:10 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 50 min |
| Aug 26, 11:17 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 43 min |
| Aug 26, 11:25 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 50 min |
| Aug 27, 1:12 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Wayne | 6 hr |
| Aug 27, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 47 min |
| Aug 27, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 55 min |
| Aug 27, 6:09 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 51 min |
| Aug 27, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 56 min |
| Aug 27, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 61 min |
| Aug 27, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.